There were no plaques or papules to suggest Majocchi’s granuloma. A potassium hydroxide scraping (KOH) performed at the time was positive for hyphae. The patient’s diagnosis was modified to tinea barbae, and he was prescribed fluconazole 200 mg weekly for six doses. He was given a prescription for cephalexin 500 mg by mouth twice a day to take for 7 days in case there was a component of bacterial cellulitis as well.
The patient returned to dermatology 5 days later. He reported there had not yet been any significant improvement in the facial dermatitis and, in the meantime, had begun to develop a very pruritic dermatitis of the extensor surfaces of the right forearm and, to a lesser degree, on the left forearm. He denied any other changes to his signs or symptoms.
On examination, the redness of the facial dermatitis appeared to have increased, but the swelling had decreased. The oropharynx remained clear. His vital signs remained stable. The dorsal aspect of his right forearm had a scaled, annular, excoriated, and erythematous dermatitis that was poorly marginated and eczematous in appearance (Figure 3). There were no vesicles, papules, plaques, or nodules. A similar dermatitis was beginning to show on the extensor surface of the left arm as well.
A biopsy was recommended. A shave specimen of the dermatitis was obtained from the right arm and sent for histologic examination.
- 1. Adverse drug reaction (ADR) to fluconazole or cephalexin. This diagnosis was considered because of the timing of the development of the dermatosis, occurring within days of initiating two medications know to cause skin-related ADRs. Cephalosporins, like the antibiotic cephalexin, are some of the most common medications to cause an exanthematous ADR, which is characterized by the development of a polymorphous, morbilliform eruption beginning 7–14 days after the initiation of the drug (Litt, 2014), developing in a symmetrical distribution beginning on the trunk and upper extremities, becoming confluent over time (Revuz & Valeyrie-Allanore, 2008). These types of reactions are less common among the azole group of antifungal medications (Litt, 2014). Other more serious ADRs like Stevens–Johnson syndrome are possible but more likely to develop more generalized and systemic symptoms (Revuz & Valeyrie-Allanore, 2008). A complete blood count could have been checked to assess of eosinophilia, which would have been supportive of an ADR-like drug reaction with eosinophilia and systemic symptoms (Revuz &Valeyrie-Allanore, 2008).
- 2. Tinea corporis from autoinnoculation: Tinea corporis is a dermatophyte infection that invades the keratinized layer of the epidermis of the body (Sobera & Elewski, 2008), beginning as a pruritic, circular, or oval erythematous, scaling patch or plaque that spreads centrifugally producing an area of clearing proximal to the direction of the annulus enlargement and producing a slightly raised red edge (Goldstein & Goldstein, 2014). Autoinnoculation could have occurred as the fungus Trichophyton rubrum is known to cause both tinea barbae and tinea corporis (Sobera & Elewski, 2008).
- 3. Dermatophytid reaction: Dermatophytides are id or ide reactions to dermatophyte infections somewhere on the body. Id reactions are examples of autoeczematization, dermatoses that develop days to weeks after an initial lesion such as an allergic contact dermatitis or fungal infection occurring at a site distant to the primary skin lesion (Evans & Elston, 2014).
The histopathology result several days later showed the following: “Acute spongiotic dermatitis with perivascular lymphocytic infiltrate with red cell extravasation and rare eosinophils.” Periodic acid–Schiff stain was negative for fungi. The pathologist’s interpretation favored a hypersensitivity reaction as to a drug over an eczematous or contact dermatitis. The histology of id reactions similarly shows “a spongiotic reactive pattern with varied intensity, mild dermal edema and lymphocytic infiltration” (Emanuel, 2014). The presence of red blood cells and eosinophils are also occasionally seen (Emanuel, 2014).
The failure of the facial dermatitis to respond to treatment for cellulitis and objective presence of hype on KOH supported the primary diagnosis as tinea barbae. The initial acral presentation of the secondary dermatitis argues against a systemic ADR, which would more likely present as a central phenomenon moving in an acral direction over time. Other findings that argue against an ADR include an absence of other constitutional symptoms and the rapid resolution of the facial and arm dermatitis with targeted treatment.
The arm dermatitis lacked the annular-shaped lesion with raised red edge and central clearing, which is the typical presentation of tinea corporis in favor of poorly demarkated, excoriated, and indurated lesions like those seen with eczematous-type dermatoses. The presence of severe pruritus also argues against the dermatitis being fungal in origin and more consistent with an eczematous-type (id) reaction. The absence of fungi noted on the pathology report also argues against the arm dermatitis representing an extension of a tinea infection. “The management of dermatophytid reactions involves successful treatment of the dermatophyte infection, this may be compromised if the reaction is mistaken for a drug eruption related to the antifungal therapy” (Goldstein & Goldstein, 2014).
The patient was felt to be exhibiting autoeczematization and was diagnosed with tinea barbae with dermatophytid (id) reaction. He was given a prescription for betamethasone 0.05% topical ointment to use twice a day as needed for itching. The fluconazole and cephalexin were continued, although it would not have been inappropriate to discontinue the cephalosporin. The pathology report was not inconsistent with this diagnosis, although it does raise the possibility that the reaction was an ADR.
Two weeks later, the patient reported the arm dermatitis had resolved within the first few days and, objectively, the facial dermatitis was gone. Continuation of the antifungal and addition of a topical corticosteroid resulted in resolution of the presenting symptoms, lending support to the diagnosis of tinea barbae with id reaction. The patient recovered completely after treatment with standard treatment protocols. The temptation to discontinue antifungal treatment was tempered by the lack of supporting evidence implicating an ADR. The result was a hastened resolution of the tinea infection and the dermatophytide.
Goldstein A. O., Goldstein B. G. (2014). Dermatophyte (tinea) infections
(pp. 1–59). Retrieved from http://www.uptodate
Litt J. Z. (2014). Litt’s drug eruptions & reactions manual
(19th ed., pp. 79 and 172). Boca Raton, FL: CRC Press.
Revuz J., Valeyrie-Allanore L. (2008). Drug reactions. In Bolognia J. L., Jorizzo J. L., Rapini R. P. (Eds.), Dermatology
(2nd ed., pp. 300–320). Spain: Mosby Elsevier.
Sobera J. O., Elewski B. E. (2008). Fungal diseases. In Bolognia J. L., Jorizzo J. L., Rapini R. P. (Eds.), Dermatology
(2nd ed., pp. 1135–1164). Spain: Mosby Elsevier.
Keywords:Copyright © 2015 by the Dermatology Nurses' Association.
Tinea Barbae; Tinea Corporis; Autoeczematization; Autoinnoculation; Exanthematous Adverse Drug Reaction; Dermatophytid; id or ide Reaction